Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Opioid analgesics and pulmonary oedema…

Posted Aug 12 2011 2:13pm

My GP, as I’ve mentioned here before, some time ago tried to persuade me to switch from Dihydrocodeine (DHC), to Co-codamol (30mg codeine plus 500mg Paracetamol), because, he said, the former caused pulmonary oedema. I tried for a while, remained unconvinced by its efficacy (officially codeine and Dihydrocodeine are considered similar in effect – not in my experience), and eventually persuaded him to let me revert to DHC. My logic was that if it was going to cause pulmonary oedema it had had ample time in which to do so, and hadn’t, so it was a risk I was willing to take. In addition, research had shown that DHC can cause pulmonary oedema – a big difference from does cause!

It’s just occurred to me that if one opioid drug can cause pulmonary oedema, maybe others can, so I checked out codeine and, sure enough, there are reports of pulmonary oedema after codeine overdose. Apparently, though, it mainly happens with i-v injections and to addicts mainlining the stuff.

So far so good, but what’s the full story on DHC? I know it can cause pulmonary oedema (which was as far as I read), but under what circumstances? Back to Google.

DHC can cause pulmonary oedema when injected intravenously (or mainlined by addicts, again), or in overdose, but seems otherwise not to be dangerous. Hmm… In other words, these two opioids behave identically, and that codeine, as Co-codamol, can be just as dangerous as Dihydrocodeine has been known since 1977 ( primary source Note: Acetaminophen is Paracetamol.) The risks are primarily related to overdose or i-v injection in both cases, neither of which are relevant to me. I could easily o-d as I take codeine linctus, too, but hell, I’m not an idiot! Anyway, I have been taking Co-codamol and codeine linctus for 23 years, before changing to DHC – if it was going to kill me it probably would have already!

Note: Last week, I thought I was in the early stages of pulmonary oedema. With hindsight that seems to have been an allergic reaction caused by vacuuming – not unusual and similar in effect, fluid in the lungs. Preoccupation with pulmonary oedema led me astray. Which is why I vacuum only rarely – I am allergic to house dust mite faeces (using a face mask – as I should, but it impairs my breathing – you’d be surprised at how much dust vacuuming stirs up and puts in the air and which discolours the mask. Not just the act, but the air vent from the machine stirs up dust too. My cheapo Tesco machine churns up far less dust than my expensive hypo-allergenic, multiple-filtered machine – go figure. Much lighter too.

As for the oedema in my legs, both DHC and Co-codamol can be contributory factors, but the risk is relatively low, though higher in males than females. (Multiple sources but see here )

With the other major side-effect, constipation, Codeine is worse than DHC (source, British National Formulary v.61 – no chronically ill person should be without a copy of the BNF, and 61 is the current version – about £18-£20 from Amazon).

So, to sum up, from the standpoint of potentially fatal side-effects I appear to be little worse off taking DHC than the supposedly safer Co-codamol, and DHC is less constipating – only a matter of degree but, believe me, if you’ve been there you’ll know how much that matters! Both contribute to more generalised oedema – my legs and feet for example.

For the past week (I’m now back on DHC), I’ve been taking Co-codamol, while at the same time going back on Candesartan and maxing out my Furosemide (Lasix), and my oedema has reduced considerably. The question in my mind is – will it worsen with DHC?

I don’t know, but I’ll continue megadosing with Furosemide, and with the Candesartan (though my tongue is already starting to swell – I really need an alternative – and see what happens**. If my oedema returns on the previous huge scale then it’s odds-on DHC will be the culprit and, sadly, it will have to go. It will still bear watching, because there are other factors at work (my heart, to use a technical term, is screwed, for example).

**I’m also prone to scurvy, as I eat almost no fruit (born at the end of WW2, fruit was scarce and I never developed a taste for it), which can affect my mouth (makes my gums soft, might affect my tongue too for all I know). I take a vitamin C supplement – when I remember! I really need to regularise that, as scurvy, while easily treated, is debilitating and painful, which is the last thing I need.

One thing my researches turned up is that codeine can be used as an adjunct to DHC – I’m not taking bets on my GP’s willingness to prescribe it, though! I do take Paracetamol as an adjunct to DHC, though. Have done for years before finding out they did it in hospital too, on the rare occasions my DHC actually got to me!

I shall, of course, be on the alert for any changes in lung function. Pulmonary oedema can be fatal if neglected, but that’s not going to happen – I doubt anyone is more in touch with their innards than I am; not obsessively so, but I do pay close attention, and I’m pretty sure I’m going to be safe. I just got a bit carried away last week, and managed to scare myself. Which is a lot safer than ignoring obvious symptoms.


Post a comment
Write a comment:

Related Searches